« back · www.benzo.org.uk »
DRUG BLUNDER RESURFACES IN CHILDREN
December 15, 1996
by Victoria MacDonald,
Tranquilliser side-effects passed on by mothers
AN INVESTIGATION into the dangers of tranquillisers has uncovered a generation of children suffering from severe physical, mental and psychological problems, all of them born to women prescribed the drugs while they were pregnant.
The Sunday Telegraph has discovered evidence of children born with cleft palates, shrunken heads and wasted bodies. All are suffering from dyslexia or dyspraxia (severe clumsiness). The majority also suffered from drug withdrawal symptoms at birth. In every instance their mothers were taking benzodiazepines, a group of tranquillisers, before and during pregnancy.
Yet despite medical literature warning of concerns over the drugs being taken by pregnant women or women of child-bearing age, dating back to the early 1970s, the mothers claim they were never told their babies could be harmed.
It was only when the mothers attempted - and failed - to take action against drug companies for their own addictions to the benzodiazepines that they became aware that a second generation may have been born suffering from the ill-effects of the tranquillisers.
Although the physical problems were obvious from birth, many of the mental and psychological problems are only now emerging as the children reach their late teens. The tranquillisers were first marketed in 1960 and, at their peak, 15 per cent of women in this country were prescribed benzodiazepines. It is estimated that there are currently 1.25 million people still taking the drugs - the majority of them women.
But The Sunday Telegraph has now seen medical research dating back to 1972, which warns of the "possibility of congenital malformations". An analysis of 4,500 births in America found that the "consumption of diazepam during the first and second trimesters of pregnancy increased the rate of incidence of vascular and limb malformations".
It was also documented in the 1960s that the use of the drugs during pregnancy could lead to neonatal withdrawal syndrome. Babies had to be put in incubators immediately after they were born with symptoms including "high-pitched cry, vomiting, diarrhoea, irritability and hyperactivity".
In 1976 the US Food and Drug Administration directed that "users of benzodiazepines have to be informed of possible adverse effects to the embryo" and there should be inserts in the tablet packets. Two of the main manufacturers of benzodiazepines, Roche Products and John Wyeth and Brothers, now have warnings on their drug information sheets.
Roche's data sheet says: "There is no evidence as to drug safety in human pregnancy, nor is there evidence from animal work that it is free from hazard. Do not use during pregnancy, especially during the first and last trimesters, unless there are compelling reasons."
It goes on: "The administration of high doses or prolonged administration of low doses of benzodiazepines in the last trimester of pregnancy or during labour has been reported to produce irregularities in the foetal heart rate, and hypotonia, poor sucking and hypothermia in the neonate."
Wyeth's sheet says: "Safety for use in pregnancy has not been established." It adds that the tablets should not be administered during pregnancy unless clinically justifiable.
In 1989, 17,000 people united in what would have been the largest group action against drug companies in this country, in an attempt to claim for damages allegedly caused by the benzodiazepines. In 1993 legal aid was withdrawn and the cases were struck out. The final appeal against the striking out was heard in the Court of Appeal over three days last week but was lost.
Professor Malcolm Lader, a psychopharmacologist at the Institute of Psychiatry in south London, said last night that the problem was in disproving that these are not merely chance associations.
"I am not suggesting that there is not a cause for concern. We were putting chemicals into people when the foetal tissue was forming," Prof Lader said.
"The question is whether there is sufficient evidence to warrant taking this further because the investigation would have to be on such a large scale," he said.
"THE HARM IS IMPOSSIBLE TO IGNORE"
by Victoria MacDonald,
IN 1970, June Hughes was prescribed benzodiazepine after suffering from a tension headache. She had had three children but in 1972, while still taking the drugs, she had a miscarriage.
Two years later she gave birth to a girl, Pamela, who was immediately treated for withdrawal symptoms. She was then found to have a cleft palate.
Mrs Hughes, of Manchester, now asks: "What have these drugs done to our children? It has messed my daughter up so much and I now want the questions answered. Why did the medical profession continue to prescribe these tablets when there was evidence that they could do harm? Why are they still dishing them out like Smarties?"
Susan Bibby, who is attempting to gather information on affected children, has a son of 19 and a daughter of six, both of whom have developmental problems.
Both babies were taken from her immediately after their birth to be treated for withdrawal symptoms.
Her son now suffers from memory and attention problems and has been told he has classic dyslexia symptoms. He also suffers from recurring pain in the back of his head.
Mrs Bibby, of Morpeth, in Northumberland, said her daughter is "slow" and has trouble keeping up with her peers. "For a long time I did not want to think that I was responsible for harming my children but it is now impossible to ignore."
Last night Mrs Bibby said: "We have failed for this generation but we must be able to do something for the next generation."
She conducted a straw poll among former and current benzodiazepine users and found more than 100 women whose children now have serious problems. "This now has to be urgently addressed," she said.
There is no suggestion that they will attempt a case on behalf of the children. "Acknowledgement at this stage would be a help," Mrs Bibby said.
Jill Broun, of Manchester, whose son is dyslexic and was born with floppy baby syndrome, said: "I put two and two together and it broke my heart. Although we knew the addiction was something we could not help, to have something like this is devastating."
"Our children need to be researched."
« back · top · www.benzo.org.uk »